North Dakota, 2010

Tornadoes in North Dakota, June 7, 2010

June 7, 2010 · NWS BIS · 3 events in 2 counties and zones

During the early evening hours of Monday, June 7th, a non-supercell tornado environment developed over western North Dakota, with high low level wind shear combined with high low level instability. This environment was favorable for quick tornado spin-ups as strong thunderstorm updrafts stretched the low level vorticity to create funnels or tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

During the early evening hours of Monday, June 7th, a non-supercell tornado environment developed over western North Dakota, with high low level wind shear combined with high low level instability. This environment was favorable for quick tornado spin-ups as strong thunderstorm updrafts stretched the low level vorticity to create funnels or tornadoes. Two confirmed tornado reports were received over southwestern North Dakota in Bowman County, along with one funnel cloud report over northwestern North Dakota in Williams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 1:17 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 7, 1:17 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
317 PM CDT MON JUN 7 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...

FORECAST CONCERNS IN THE SHORT TERM CONTINUE TO BE PRECIPITATION
CHANCES AND AREAL EXTENT...BOTH TONIGHT THROUGH TUESDAY AND THEN
AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. GFS/ECMWF/GLOBAL GEM
ALL SHOW THE SAME GENERAL PATTERN ALOFT AND AT THE SURFACE. THE MAIN
PROBLEM WILL BE STRENGTH...TIMING AND PLACEMENT OF INDIVIDUAL
IMPULSES AFFECTING THE AREA. WILL UTILIZE A GENERAL BLEND WITH
PREVIOUS FORECAST FOR CONTINUITY.

LATEST WATER VAPOR IMAGERY CONTINUES TO SHOW A WEST SOUTHWEST FLOW.
UPPER LEVEL JET IS PUSHING THROUGH MONTANA AND AS A RESULT SHOWERS
HAVE BEEN INCREASING ACROSS EASTERN MONTANA AND WESTERN NORTH
DAKOTA. OVERALL...THINK MODELS ARE STILL A BIT FAST WITH THIS
SYSTEM...BUT CERTAINLY BETTER THAN PREVIOUS FEW RUNS. EXPECT SHOWERS
AND THUNDERSTORMS TO MOVE ACROSS THE AREA TONIGHT...WITH HIGHER
CHANCES ACROSS THE WEST AND NORTH. CURRENT SURFACE ANALYSIS IS
SHOWING AN AREA OF CONVERGENCE AHEAD OF THE COLD FRONT ALONG WITH
INCREASING INSTABILITY. THIS IS CENTERED OVER EAST CENTRAL MONTANA.
THINK THAT THIS AREA INTO NORTH CENTRAL NORTH DAKOTA WILL BE THE
MOST LIKELY LOCATION FOR ANY STRONGER CONVECTION THIS AFTERNOON AND
EVENING.

THINK PRECIPITATION MAY LINGER OVER THE FAR EAST TUESDAY MORNING.
OTHERWISE WE THINK TUESDAY WILL START OUT DRY. HOWEVER...DO EXPECT
SOME DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS TO DEVELOP AND HAVE
KEPT AT LEAST A SLIGHT CHANCE OF THUNDER OVER THE ENTIRE CWA. IT
WILL BE BREEZY TO WINDY AS WELL TUESDAY AFTERNOON. MODELS DO SHOW
SOME INSTABILITY IN THE WEST IN THE AFTERNOON...SO WOULD NOT BE
SURPRISED TO SEE SOME GUSTY WINDS AND HAIL WITH ANY CONVECTION THAT
WOULD DEVELOP.

CONVECTION SHOULD END EARLY TUESDAY EVENING AND A DRY PERIOD IS
EXPECTED FROM TUESDAY EVENING THROUGH WEDNESDAY. THE NEXT SYSTEM
WILL MOVE INTO THE AREA WEDNESDAY NIGHT. WITH MODELS BEING TOO FAST
WITH THESE SYSTEMS...HAVE PUSHED BACK THE EASTERN EXTENT OF THE
PRECIPITATION...AND LOWERED PROBABILITIES EAST OF THE MISSOURI RIVER.

THURSDAY AND THURSDAY NIGHT...SOME TIMING DIFFERENCES REMAIN BUT IT
APPEARS TO BE AN ACTIVE PERIOD WITH SHOWER AND THUNDERSTORMS. EC/GEM
ARE MORE IMPRESSIVE WITH QPF WEDNESDAY NIGHT INTO THURSDAY. THE GFS
BRINGS TWO SEPARATE CONVECTIVE COMPLEXES JUST NORTH AND SOUTH OF THE
AREA. ALL MODELS ARE SHOWING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT AND HAVE RAISED POPS ACCORDINGLY. CAN
NOT RULE OUT A STRONG TO SEVERE STORM...BUT THE MAIN THREAT APPEARS
TO LAY SOUTH AND EAST OF THE LOCAL AREA.

.LONG TERM...FRIDAY THROUGH MONDAY...
THE LONG TERM BEGINS WITH A LONGWAVE TROUGH DIGGING IN OVER THE
ROCKIES DEPICTED BY BOTH THE GFS AND THE ECMWF. HAVE RAISED CHANCES
OF THUNDER FRIDAY AND FRIDAY NIGHT WITH STRONG SOUTHWEST FLOW ALOFT
OVER NORTH DAKOTA AND CONTINUED EMBEDDED SHORTWAVES IN THE FLOW
ALOFT...WITH A SURFACE LOW OVER THE CO/KS/NE AREA.

MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS BY SATURDAY...WITH THE
ECMWF DEVELOPING A DEFINITE CUTOFF LOW OVER THE 4-CORNERS AREA AND
THE MAIN BELT OF THE WESTERLIES OVER SOUTHERN CANADA. THE ECMWF
BEGINS TO LIFT THE CUTOFF LOW NORTHWARD INTO MONTANA/IDAHO/WYOMING
BY MONDAY MORNING...AND MEANDERS TO THE WESTERN DAKOTAS/SASKATCHEWAN
BY TUESDAY MORNING. MEANWHILE THE GFS BEGINS TO CUT OFF THE LOW ON
SATURDAY...BUT THEN THE WESTERLIES DIG THE LONGWAVE TROUGH INTO THE
NEAR-CUTOFF LOW AND MOVE THE ENTIRE SYSTEM EASTWARD ACROSS THE
PLAINS SUCH THAT BY MONDAY MORNING THE LONGWAVE TROUGH IS ALONG THE
RED RIVER VALLEY TO EASTERN NEBRASKA/KANSAS.

TODAY IT ITS THE GFS THAT APPEARS TO MIMIC YESTERDAY'S ECMWF...AND
WILL GENERALLY FOLLOW THE GFS FOR THE EVOLUTION OF THIS SYSTEM.

HIGH TEMPERATURES MAINLY 65 TO 75...WITH LOWS MAINLY 45 TO 55.

&&

.AVIATION...
SURFACE TROUGH EXTENDED FROM A LOW OVER SOUTHERN
ALBERTA/SASKATCHEWAN TO EASTERN WYOMING. THIS FEATURE...ALONG WITH
UPPER LEVEL SHORTWAVES...IS EXPECTED TO MOVE NORTHEAST ACROSS THE
STATE. CONVECTION BEGINNING OVER WESTERN NORTH DAKOTA THIS AFTERNOON
IS EXPECTED TO INCREASE IN AREAL COVERAGE AND MOVE NORTHEAST TOWARDS
KISN/KMOT. VFR CEILINGS THIS AFTERNOON WITH CB BASES AROUND
4000-5000 FEET AND ADVANCING MID LEVEL CLOUD DECK OF 7000-9000 FEET
EXPECTED TO SPREAD NORTHEASTWARD AS WELL. AFTER 00Z MVFR CEILINGS
EXPECTED TO DEVELOP/MOVE FROM SOUTH DAKOTA NORTHWARD...AFFECTING
KDIK AND KISN AFTER 00Z...AND KBIS/KMOT AFTER 03Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TWH/JV
Hazardous weather outlook, Jun 7, 2:32 AM MST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
432 AM CDT MON JUN 7 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
432 AM CDT MON JUN 7 2010 /332 AM MDT MON JUN 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER SOUTHEASTERN ALBERTA WITH A TRAILING COLD FRONT
INTO WESTERN MONTANA WILL SLOWLY MOVE EAST TODAY AND TONIGHT.
SCATTERED SHOWERS AND ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP
FROM WEST TO EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA DURING
THE DAY TODAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE TONIGHT. THE THUNDERSTORMS SHOULD REMAIN NON-SEVERE TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS WILL
CONTINUE ON TUESDAY...THEN WANE TUESDAY EVENING. WEDNESDAY LOOKS
DRY AND WARM WITH HIGHS IN THE 70S TO AROUND 80F. HOWEVER BY
WEDNESDAY NIGHT AND THURSDAY ANOTHER ROUND OF SHOWERS WILL DEVELOP
WITH POSSIBLY HEAVY AMOUNTS OF RAIN AT TIMES...ALONG WITH A
CHANCE OF THUNDERSTORMS. THERE COULD BE ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS THURSDAY INTO FRIDAY. MOST OF THE AREA COULD
SEE A BREAK IN THE PRECIPITATION OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Special weather statement, Jun 7, 2:25 PM MST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT MON JUN 7 2010

NDZ031-072215-
GOLDEN VALLEY ND-
325 PM MDT MON JUN 7 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN GOLDEN VALLEY COUNTY UNTIL
415 PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF TROTTERS...OR 21 MILES NORTH OF
WIBAUX...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
TROTTERS AROUND 355 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VINING
Local storm report, Jun 7, 4:55 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT MON JUN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HEAVY RAIN       3 SE TROTTERS           47.29N 103.87W
06/07/2010  M1.20 INCH       GOLDEN VALLEY      ND   CO-OP OBSERVER

            TOTAL RAINFALL SO FAR TODAY...MOST FELL SINCE 230 PM MDT.

&&

RK

The radar

The Bismarck radar (KBIS), 229 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Bowman

When
June 7, 6:11 PM MST to 6:20 PM MST
Where
Bowman County, 0.5 mi S of Rhame to 2 mi SE of Rhame
Rating
EF0
Path length
1.69 mi
Path width
25 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.223, -103.650

A metal calf shed was destroyed at a farmstead one half mile south of Rhame. The shed was blown one quarter of a mile through several fences.

Tornado, Bowman

When
June 7, 7:12 PM MST to 7:13 PM MST
Where
Bowman County, 4.04 mi S of Bowman Arpt to 4.13 mi S of Bowman
Rating
EF0
Path length
0.29 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
46.122, -103.415

Law enforcement reported a tornado crossing Highway 85. No damage was reported.

Funnel Cloud, Williams

When
June 7, 8:37 PM CST to 8:38 PM CST
Where
Williams County, 1.83 mi W of Alamo
Reported by
Fire Department/Rescue
Coordinates
48.580, -103.510

The funnel cloud did not reach the ground.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238218, 238220, 238221.